South Carolina, 2021Damaging Wind in South Carolina, July 17, 2021
July 17, 2021 · NWS CHS · 1 event in 1 county or zone
Scattered thunderstorms developed across portions of southeast South Carolina in the afternoon hours. A few of these thunderstorms became strong enough to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of southeast South Carolina in the afternoon hours. A few of these thunderstorms became strong enough to produce damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 17, 1:03 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 17, 1:03 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
203 PM EDT Sat Jul 17 2021
.SYNOPSIS...
Atlantic high pressure will prevail through Sunday. A weak
front will move into the region Monday and stall near or just
south of the area for much of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
2PM Update: The forecast remains on track for the most part;
minor adjustments were made to increase the PoPs over the
Georgia counties. Diurnal heating/greater instability has
initiated convection along the sea breeze over the
aforementioned area as seen on radar. Isolated
showers/thunderstorms will continue to increase in coverage over
the entire forecast area the next couple of hours as
temperatures continue to increase.
The mid-level ridge will remain across the forecast area
through today into this evening. At the sfc, the forecast area
will remain on the edge of high pressure centered over the
western Atlantic, a trough will drift from the Foothills to the
Piedmont during the daylight hours today. The sfc pattern will
yield winds from the SSE today. As temperatures warm into the
low 90s, a weak sea breeze should develop and push slowly inland
this afternoon and evening. Latest HREF indicates that isolated
to scattered thunderstorms will develop along and west of the
sea breeze this PM. However, the latest HRRR and GFS indicate
much less coverage, limited to the SC coast this afternoon.
Forecast soundings indicate that the thermal and moisture
profiles will remain similar to the past couple of day. The
placement and timing of PoPs will be based on persistence and
the latest HREF.
Tonight: The H5 ridge should slide east as a broad trough ripples
east across the Deep South. Convection may manage to linger until
around midnight, then the rest of the night should remain dry. Low
temperatures are forecast to range in the low to mid 70s.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
High pressure at the surface and aloft will prevail Sunday
morning, then a potent upper shortwave will move in from the
west during the afternoon. Moisture advection will coincide with
the approaching shortwave, allowing PWs to increase above 2" by
late Sunday afternoon. Temps are expected to reach the low 90s
which will yield 1500-2000 J/kg CAPE. Morning subsidence should
limit convective development through the first half of the day.
Once the shortwave moves into the area, and a late day sea
breeze gradually pushes inland, we expect numerous showers and
tstms to develop with the greatest coverage across inland areas.
A positively tilted upper trough will park over the eastern
United States Monday into Tuesday. Meanwhile, a weak cold front
will drop into the area and stall just to the south. Deep
moisture, combined with moderate instability and ample synoptic
scale forcing, should result in widespread showers and tstms
both days, as well as plenty of coverage during the overnight
hours. Storm total QPF between Monday and Tuesday could range
from 1 to 3 inches.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The front will persist in the vicinity through Wednesday,
maintaining likely PoPs. Then, slightly cooler, drier high
pressure will build from the north and west, bringing high temps
down to the mid/upper 80s for a couple days and more isolated
diurnal convection.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions expected across the terminals through 18Z Sunday.
A sea breeze over the terminals is expected to push westward and
will be out of the vicinity by 19-20Z. TSRA has been introduced
for KSAV from 18-19Z to account for the initiation of
convection along the seabreeze. The tempo group may need to be
extended for another hour.
Extended Aviation Outlook: The main concern will be for direct
impacts from thunderstorms through the period, especially
Monday through Wednesday.
&&
.MARINE...
130 PM: The threat for waterspouts has decreased as the land
breeze has now dissipated, therefore the Marine Weather
Statement for possible waterspouts/funnel clouds has ended.
A sea breeze is expected to slowly push inland this afternoon.
In the wake of the sea breeze, winds over the waters will turn
from the S-SE and increase to 10-15 kts. South winds should
decrease to 5-10 kts tonight. Seas are forecast to range from
2-3 ft today and tonight.
South to southwest flow will continue nearly unabated Sunday
through Thursday as Atlantic high pressure persists to the east.
A front will drop through the waters Monday through Tuesday,
potentially resulting in a brief disruption of the southerly
flow. A fairly strong afternoon sea breeze is expected each day
along the coast.
Rip Currents: Modest swell energy and onshore winds around the
subtropical high will result in a Moderate Risk of rip currents at
all beaches today and Sunday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BRM/NED
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...JRL/NED
MARINE...JRL/NED
Hazardous weather outlook, Jul 17, 2:01 AM EST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
301 AM EDT Sat Jul 17 2021
GAZ117-119-139-141-SCZ048>051-180715-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
301 AM EDT Sat Jul 17 2021
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Rip Currents: An elevated risk of rip currents is likely to occur
again on Sunday at all beaches along the southeast South Carolina
and southeast Georgia coast.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-180715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
301 AM EDT Sat Jul 17 2021
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 17, 1:27 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
227 PM EDT Sat Jul 17 2021
GAZ101-118-SCZ047-051-171900-
Effingham-Inland Chatham-Inland Jasper-Coastal Jasper-
227 PM EDT Sat Jul 17 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM, CHATHAM
AND JASPER COUNTIES...
At 226 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Meinhard, or over Godley Station, moving
northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Pooler, Bluffton, I-16/I-95 Interchange, Bellinger Hill Area, Godley
Station, Savannah International Airport, Hutchinson Island and
Downtown Savannah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3204 8125 3218 8132 3232 8109 3223 8101
3219 8100 3219 8098 3215 8095 3215 8097
3213 8096 3214 8094 3213 8093 3209 8107
3210 8108
TIME...MOT...LOC 1826Z 239DEG 12KT 3218 8121
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jul 17, 2:02 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
302 PM EDT Sat Jul 17 2021
GAZ118-119-SCZ047-051-171930-
Coastal Chatham-Inland Chatham-Inland Jasper-Coastal Jasper-
302 PM EDT Sat Jul 17 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...
At 301 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hutchinson Island, moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Pooler, Bluffton, Richmond Hill, Bellinger Hill Area, Midtown
Savannah, Downtown Savannah, Hunter Army Airfield and Wilmington
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3198 8131 3206 8123 3215 8119 3223 8120
3223 8114 3224 8115 3230 8100 3224 8102
3219 8100 3217 8095 3213 8096 3214 8093
3212 8093 3211 8090 3208 8091 3208 8089
3205 8088 3191 8126
TIME...MOT...LOC 1901Z 255DEG 10KT 3214 8112
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jul 17, 2:33 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
333 PM EDT Sat Jul 17 2021
GAZ116>119-172000-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-
333 PM EDT Sat Jul 17 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...
At 332 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Burroughs, or over Richmond Hill, moving
east at 5 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Richmond Hill, Windsor Forest, Coffee Bluff, Hunter Army Airfield,
Downtown Savannah, Montgomery, Garden City and Vernonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3187 8134 3197 8138 3206 8117 3191 8111
TIME...MOT...LOC 1932Z 255DEG 5KT 3196 8128
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThunderstorm Wind, Jasper
- When
- July 17, 2:48 PM EST to 2:49 PM EST
- Where
- Jasper County, 0.69 mi S of Coosawhatchie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.570, -80.920
South Carolina Highway Patrol reported a tree down on Coosaw Scenic Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, July 17 to 21, 20211 death · $115,000 · 7 events
- Lightning Strike in Florida, July 17, 20211 death · 1 event
- Flash Flooding and Flooding in New Hampshire, July 17 to 19, 2021$2.9 million · 15 events
- Hail and Damaging Winds in Maryland, July 17, 2021$718,000 · 1 in hail · 21 events
- Flash Flooding in Vermont, July 17, 2021$500,000 · 2 events
- Flash Flooding and Debris Flow in Arizona, July 17 to 21, 2021$301,000 · 57 kt wind · 11 events
- Flash Flooding and Flooding in Massachusetts, July 17 to 18, 2021$118,000 · 1.25 in hail · 28 events
- Damaging Winds in Virginia, July 17, 2021$118,000 · 65 kt wind · 15 events
- Flash Flooding and Hail in Pennsylvania, July 17 to 18, 2021$57,000 · 1.25 in hail · 29 events
- Flash Flood in Pennsylvania, July 17, 2021$200,000 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, July 17, 2021$125,000 · 50 kt wind · 7 events
- Flash Flooding in New York, July 17, 2021$102,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965943.